Pennsylvania, 2005

Tornado in Pennsylvania, August 31, 2005

August 31, 2005 · NWS CTP · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 31, 2:29 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 31, 2:29 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 AM EDT WED AUG 31 2005

.SHORT TERM (TODAY)...
ONGOING ACTIVE WEATHER...SO WILL BE BRIEF.

TORNADO WATCH 763 IN EFFECT FOR ALL BUT WARREN COUNTY UNTIL 900 AM
THIS MORNING AS KATRINA REMNANTS WHISK THROUGH. ISOLATED WIND DAMAGE
CONTS OVR PORTIONS OF CENTRAL PA AS STRONG SHEAR IN THE 0-1 KM
LAYER AND LOW LCLS MAINTAIN ELEVATED THREAT FOR TORNADOES. LOCALLY
HEAVY RAINFALL ALSO REMAINS A THREAT...WITH ONE SPOTTER IN WESTERN
ADS COUNTY ADAMS COUNTY HAVING REPORTED 1.63 IN 30 MINUTES
EARLIER THIS MORNING. GOING FLASH FLOOD WATCH WILL BE ALLOWED TO
CONT AS SEVERAL MORE CONVECTIVE ELEMENTS WILL AFFECT THE WATCH
AREA THIS MORNING...BUT OVERALL FLOOD THREAT REMAINS RELATIVELY LOW
COMPARED TO OTHER TROPICAL EVENTS IN RECENT MEMORY...GIVEN RECENT
DRYNESS AND SPEED OF SHOWER ELEMENTS THIS MORNING.

&&

.LONG TERM (TONIGHT THROUGH TUESDAY)...
IMPROVING CONDS TNGT...THEN A WELL DESERVED BREAK FOR THE
REMAINDER OF THIS WEEK...NO CHANGES TO THE GOING EXTENDED FORECAST
GRIDS OR TEXT THIS MORNING.

&&

.AVIATION...
WIDE RANGE IN CONDITIONS THIS MORNING...IFR/MVFR CONDTIONS IN IN
SHOWERS AND STORMS...ESPECIALLY ACROSS N PA. AS TYPICAL OF TROPICAL
SYSTEMS...A DECENT BREEZE...AND NOT MUCH HZ OR BR...EVEN WITH
DEWPOINTS IN THE MID 70S.

ANYWAY...MOST AREAS WILL BE VFR BY LATE AFTERNOON. THE EXCEPTION
WILL BE ACROSS THE HIGHER ELEVATIONS...WHERE CIGS WILL BE MVFR.

THE LATER PART OF THIS WEEK INTO NEXT WEEK LOOK QUITE...WITH LOTS OF
DECENT WEATHER.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR PAZ005-006-010>012-017>019-024>028-033>037-
041-042-045-046-049>053-056>059-063>066 UNTIL 9 AM WEDNESDAY.
FLASH FLOOD WATCH FOR PAZ004>006-010-011-017-024-033 UNTIL
NOON WEDNESDAY.
&&

SHORT TERM...DEVOIR
LONG TERM...DEVOIR
AVIATION...MARTIN
Hazardous weather outlook, Aug 31, 2:52 AM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
352 AM EDT WED AUG 31 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-010800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
352 AM EDT WED AUG 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
THE REMNANTS OF TROPICAL DEPRESSION KATRINA WILL PASS THROUGH
CENTRAL PENNSYLVANIA TODAY...PRESENTING A VARIETY OF THREATS.
A TORNADO WATCH IS IN EFFECT UNTIL 900 AM THIS MORNING FOR ALL BUT
WARREN COUNTY...DUE TO STRONG SHEAR (TURNING OF WIND WITH HEIGHT).
LOCALLY HEAVY RAIN MAY ACCOMPANY ANY SLOWER MOVING
SHOWER/THUNDERSTORM ELEMENTS...AND THE PREVIOUSLY ISSUED FLASH
FLOOD WATCH REMAINS IN EFFECT UNTIL NOON TODAY (FOR WESTERN AND
NORTHERN SECTIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL CONTINUE TO BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 31, 1:10 AM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 AM EDT WED AUG 31 2005

PAZ005-010-011-017-310715-
CAMERON-CLEARFIELD-ELK-MCKEAN-
210 AM EDT WED AUG 31 2005

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN...CLEARFIELD...CAMERON AND
ELK COUNTIES...

AT 204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF KANE
TO 12 MILES NORTHEAST OF INDIANA...MOVING NORTHEAST AT 40 MPH. THE
THUNDERSTORMS WILL BE NEAR PORTLAND MILLS...KANE AND JAMES CITY
AROUND 215 AM...MARSHBURG AND WESTLINE AROUND 225
AM...TROUTVILLE...RIDGWAY AND DUBOIS AROUND 230 AM...WILCOX AND
TREASURE LAKE AROUND 235 AM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
IN ADDITION...WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
Local storm report, Aug 31, 1:35 AM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 AM EDT WED AUG 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     FAIRFIELD               39.79N 77.37W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            HORSE TRAILER OVERTURNED.

1256 AM     TSTM WND DMG     5 NE GETTYSBURG         39.88N 77.17W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND SHED DAMAGED AT HUNTERSTOWN.

1256 AM     TSTM WND DMG     HEIDLERSBURG            39.93N 77.09W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            2 BARN ROOFS BLOWN OFF. NUMEROUS TREES DOWN.

0127 AM     TSTM WND DMG     MECHANICSBURG           40.21N 77.01W
08/31/2005                   CUMBERLAND         PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. TRAMPOLINE BLOWN ON CAR.

0130 AM     TSTM WND DMG     MECHANICSBURG           40.21N 77.01W
08/31/2005                   CUMBERLAND         PA   LAW ENFORCEMENT

            SEVERAL HOMES DAMAGED NEAR ASCO FARMS ALONG GREGOR COURT.

&&

GAD
Special weather statement, Aug 31, 2:12 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
312 AM EDT WED AUG 31 2005

PAZ006-010-011-310815-
CAMERON-ELK-POTTER-
312 AM EDT WED AUG 31 2005

...STRONG THUNDERSTORMS WILL AFFECT CAMERON...POTTER AND ELK
COUNTIES...

AT 303 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
OLEAN TO 5 MILES SOUTHEAST OF ST. MARYS...MOVING NORTHEAST AT 35 MPH.
THE THUNDERSTORMS WILL BE NEAR SHINGLEHOUSE AROUND 325 AM...EMPORIUM
AROUND 330 AM...SIZERVILLE...ROULETTE AND KEATING SUMMIT AROUND 335
AM...OSWAYO AND AUSTIN AROUND 350 AM...COUDERSPORT AROUND 400 AM AND
GENESEE AROUND 410 AM.

VERY HEAVY RAIN AND LOCALIZED WIND GUSTS TO 50 MPH WILL ACCOMPANY
THESE STORMS.
Special weather statement, Aug 31, 2:17 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 AM EDT WED AUG 31 2005

PAZ051-053-310815-
COLUMBIA-MONTOUR-
317 AM EDT WED AUG 31 2005

...A STRONG THUNDERSTORM WILL AFFECT MONTOUR AND COLUMBIA COUNTIES...

AT 309 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES EAST OF DANVILLE...MOVING NORTHEAST AT 40
MPH. THE THUNDERSTORM WILL BE NEAR MILLVILLE AND ORANGEVILLE AROUND
325 AM...STILLWATER AROUND 330 AM...BENTON AROUND 335 AM AND CENTRAL
AROUND 345 AM.

VERY HEAVY RAIN AND LOCALIZED WIND GUSTS TO 50 MPH WILL ACCOMPANY
THIS STORM.
Local storm report, Aug 31, 2:37 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 AM EDT WED AUG 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     FAIRFIELD               39.79N 77.37W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            HORSE TRAILER OVERTURNED.

1256 AM     TSTM WND DMG     5 NE GETTYSBURG         39.88N 77.17W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            PSBL TORNADO. EXTENSIVE DAMAGE AROUND HUNTERSTOWN.
            NUMEROUS TREES DOWN. 3 BARNS DESTROYED ON MILLAN ROAD.
            ANOTHER BARN DESTROYED ON HUNTERSTOWN ROAD. SEVERAL POLES
            SNAPPED OFF AND TREES TWISTED.

1256 AM     TSTM WND DMG     HEIDLERSBURG            39.93N 77.09W
08/31/2005                   ADAMS              PA   LAW ENFORCEMENT

            2 BARN ROOFS BLOWN OFF. NUMEROUS TREES DOWN.

0127 AM     TSTM WND DMG     MECHANICSBURG           40.21N 77.01W
08/31/2005                   CUMBERLAND         PA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN. TRAMPOLINE BLOWN ON CAR.

0130 AM     TSTM WND DMG     MECHANICSBURG           40.21N 77.01W
08/31/2005                   CUMBERLAND         PA   LAW ENFORCEMENT

            SEVERAL HOMES DAMAGED NEAR ASCO FARMS ALONG GREGOR COURT.

&&

GAD
Special weather statement, Aug 31, 3:18 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
418 AM EDT WED AUG 31 2005

PAZ041-046-049>052-310915-
MONTOUR-NORTHERN LYCOMING-NORTHUMBERLAND-SNYDER-SOUTHERN LYCOMING-
UNION-
418 AM EDT WED AUG 31 2005

...STRONG THUNDERSTORMS WILL AFFECT MONTOUR...SNYDER...
NORTHUMBERLAND...UNION AND LYCOMING COUNTIES...

AT 409 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF
JERSEY SHORE TO 16 MILES SOUTHWEST OF MIFFLINBURG...MOVING NORTHEAST
AT 35 MPH. THE THUNDERSTORMS WILL BE NEAR PENNS
CREEK...MIFFLINBURG...MIDDLEBURG AND GARDEN VIEW AROUND 425
AM...TROUT RUN...WILLIAMSPORT...SPRUCE RUN RESERVIOR AND SOUTH
WILLIAMSPORT AROUND 430 AM...VICKSBURG AND NEW BERLIN AROUND 435 AM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

IN ADDITION...VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

The radar

The Binghamton radar (KBGM), 112 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lycoming

When
August 31, 3:55 AM EST to 3:57 AM EST
Where
Lycoming County, Barbours
Rating
F1
Path length
0.8 mi
Path width
100 yd
Reported by
NWS STORM SURVEY
Coordinates
41.400, -76.800

A survey team composed of National Weather Service employees along with Lycoming County and Local Emergency Management Personnel confirmed that an F1 tornado touched down briefly in Lycoming County near the town of Barbours very early on the morning of August 31.The tornado touched down just southeast of the town of Barbours, along Route 87 about one half mile south of the intersection of Route 87 and Dunwoody Road. The tornado traveled northeast and lifted on Dunwoody Road near the Barbours Municipal Building.The path length of the tornado was about three quarters of a mile, and the path width was about 100 yards. Wind speeds were estimated around 90 mph, putting it in the middle of the F1 range. Damage was confined mainly to trees, as the tornado traveled through a heavily wooded area. There were no injuries or deaths associated with the tornado.The tornado damage was embedded in a larger swath of sporadic straight line wind damage, that extended about 2 miles from the northern edge of the Tiadaghton State Forest to the edge of the State Game Lands northeast of the town of Barbours.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyThe tornado archive for Pennsylvania, 2005Warnings in Pennsylvania, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469812.